Format

Send to

Choose Destination
See comment in PubMed Commons below
QJM. 2003 Nov;96(11):787-91.

Hepatocellular damage from non-steroidal anti-inflammatory drugs.

Author information

1
Emergency Department and National Poisons Information Service (London), Guy's and St Thomas' NHS Trust, London, UK.

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used for the management of rheumatological disorders, and as analgesics and antipyretics. Hepatotoxicity is an uncommon, but potentially lethal complication, which usually occurs within 12 weeks of starting therapy. It can occur with all NSAIDs, but appears to be more common with diclofenac and particularly sulindac. Female patients aged >50 years, with autoimmune disease, and those on other potentially hepatotoxic drugs, appear to be particularly susceptible. Liver function test abnormalities generally settle within 4-6 weeks of stopping the causative drug. However, some patients may develop acute liver failure and successful orthotopic liver transplantation may be undertaken in such patients. Recent in vitro animal studies have shown that the mechanism of diclofenac toxicity relates both to impairment of ATP synthesis by mitochondria, and to production of active metabolites, particularly n,5-dihydroxydiclofenac, which causes direct cytotoxicity. Mitochondrial permeability transition (MPT) has also been shown to be important in diclofenac-induced liver injury, resulting in generation of reactive oxygen species, mitochondrial swelling and oxidation of NADP and protein thiols. Physicians and hepatologists must be vigilant to the hepatotoxic potential of any NSAID, as increased awareness, surveillance and reporting of these events will lead to a better understanding of the risk factors and the pathophysiology of NSAID-related hepatotoxicity.

PMID:
14566034
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center